Alert archive / Virginia / Flash Flood Warnings in 2010

Flash Flood Warning 7, NWS Morristown, TN

May 28, 2010Russell County, Virginia

NWS Morristown, TN issued this flash flood warning at May 28, 2010, 4:10 PM EDT for Russell County, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2010, 4:10 PM EDT (20:10 UTC)
Expired
May 28, 2010, 7:00 PM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

County Russell County, VA

The radar

The Jackson,KY radar (KJKL), 132 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 5:10 PM EDTFLASH FLOOD3 Sw Lebanon, VASEVERAL ROADS FLOODED IN THE CENTRAL AND SOUTHWEST PORTIONS OF THE COUNTY. REPORTED BY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2010-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2010-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

193 
WGUS54 KMRX 282010
FFWMRX
VAC167-282300-
/O.NEW.KMRX.FF.W.0007.100528T2010Z-100528T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
410 PM EDT FRI MAY 28 2010

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RUSSELL COUNTY IN SOUTHWEST VIRGINIA...
  THIS INCLUDES THE CITY OF LEBANON...

* UNTIL 700 PM EDT

* AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.  DOPPLER 
RADAR ESTIMATED THAT 2 TO 4 INCHES OF RAIN HAS FALLEN OVER THE 
ADVISED AREA.  THE THUNDERSTORM PRODUCING THE HEAVY RAINFALL HAS 
BEEN FAIRLY STATIONARY. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 
INCHES IS POSSIBLE IN THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLEVELAND

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3696 8176 3687 8194 3688 8198 3683 8211
      3679 8212 3676 8223 3671 8233 3688 8240
      3690 8230 3695 8231 3706 8209 3706 8204
      3709 8202 3714 8190

$$

MJB
1 follow-up statement
648 
WGUS74 KMRX 282105
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
505 PM EDT FRI MAY 28 2010

VAC167-282300-
/O.CON.KMRX.FF.W.0007.000000T0000Z-100528T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RUSSELL VA-
505 PM EDT FRI MAY 28 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
RUSSELL COUNTY...

AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED 
THAT 3 TO 5 INCHES OF RAIN HAS FALLEN OVER THE WARNED AREA.  THE 
THUNDERSTORMS PRODUCING THE HEAVY RAINFALL HAVE EXITED THE WARNED 
AREA...THROUGH ADDITIONAL CONVECTION CONTINUES TO GENERATE LIGHT TO 
MODERATE RAIN.  ADDITIONAL RAINFALL AMOUNTS OF HALF IN TO ONE INCH 
IS POSSIBLE IN THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLEVELAND

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE AND
SOUTHWEST VIRGINIA.

&&

LAT...LON 3696 8176 3687 8194 3688 8198 3683 8211
      3679 8212 3676 8223 3671 8233 3688 8240
      3690 8230 3695 8231 3706 8209 3706 8204
      3709 8202 3714 8190

$$

MJB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 28, 3:15 PM EDT, 55 minutes earlier.

Area forecast discussion, May 28, 3:15 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT FRI MAY 28 2010

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS A QUASI-STATIONARY FRONTAL BOUNDARY EXTENDING ALONG
THE EASTERN FOOTHILLS OF THE APPALACHIANS...WITH A WARM AND MOIST
AIR MASS ACROSS THE FORECAST AREA. MODELS INDICATE A MODERATELY
UNSTABLE AIR MASS ACROSS THE FORECAST AREA THIS AFTERNOON...WITH A
WEAK WIND FLOW RESULTING IN SLOW-MOVING CONVECTION PRODUCING LOCALLY
HEAVY RAINFALL. THINK THAT THE RESULTING FLASH FLOODING THREAT WILL
BE ISOLATED ENOUGH TO NOT ISSUE A FLASH FLOOD WATCH FOR TONIGHT.
MODELS ARE IN GOOD AGREEMENT THAT AN CUT-OFF UPPER-LEVEL LOW WILL
DEVELOP ACROSS THE DEEP SOUTH BY SATURDAY AND LINGER THROUGH SUNDAY
NIGHT...HELPING TO TRIGGER ADDITIONAL SCATTERED CONVECTION...
ESPECIALLY ACROSS THE SOUTHERN HALF OF THE FORECAST AREA. OVERALL...
A STAGNANT SUMMERLIKE PATTERN WILL LINGER ACROSS THE FORECAST AREA
THROUGH SUNDAY NIGHT...WITH AN UNSTABLE AIR MASS DEVELOPING EACH DAY
RESULTING IN SCATTERED CONVECTION...ESPECIALLY DURING THE AFTERNOON
AND EVENING HOURS. AS FOR TEMPS...WILL PLAN TO GENERALLY FOLLOW A
PERSISTENCE FORECAST THROUGH SUNDAY NIGHT.

.LONG TERM (MONDAY THROUGH FRIDAY)...UNSETTLED WEATHER PATTERN WILL
CONTINUE OVER THE AREA THROUGH MUCH OF THE EXTENDED. AN AREA OF LOW
PRESSURE WILL ALLOW FOR AFTERNOON/EVENING CONVECTION ON MONDAY. A
COLD FRONT WILL SLIDE IN FOR TUESDAY FOR ANOTHER ROUND OF SCATTERED
THUNDERSTORMS. A COUPLE OF SHORT WAVES WILL MOVE IN BEHIND THE FRONT
FOR A CONTINUED SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS WEDNESDAY AND
THURSDAY. THEN...ANOTHER FRONT MOVES IN FOR FRIDAY. AS FOR
TEMPERATURES...GUIDANCE NUMBERS LOOK REASONABLE AND STAYED CLOSE.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   66  86  66  86  66 /  30  50  30  50  20
KNOXVILLE AIRPORT, TN     64  86  64  86  64 /  50  50  30  30  20
OAK RIDGE, TN             64  87  64  87  64 /  50  50  20  30  20
TRI CITIES AIRPORT, TN    60  86  60  86  60 /  60  50  20  20  20
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG/MJB
Hazardous weather outlook, May 28, 8:50 AM EDT, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
850 AM EDT FRI MAY 28 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-291000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
850 AM EDT (750 AM CDT) FRI MAY 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL HELP TO TRIGGER NUMEROUS SHOWERS AND
THUNDERSTORMS TODAY...WITH SOME STORMS BECOMING STRONG TO SEVERE
THIS AFTERNOON AND EVENING. THE MAIN THREATS WITH THESE STORMS WILL
BE DAMAGING WINDS...LARGE HAIL...AND CLOUD TO GROUND LIGHTNING. IN
ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE DUE TO THE
EXPECTED SLOW MOVEMENT OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP EACH AFTERNOON AND
EVENING THROUGH NEXT WEEK...WITH A FEW ISOLATED STORMS POSSIBLY
BECOMING SEVERE EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DMG

In the hours before

Local storm report, May 28, 3:41 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
341 PM EDT FRI MAY 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     TSTM WND GST     SWEETWATER              35.60N 84.47W
05/28/2010  M58 MPH          MONROE             TN   TRAINED SPOTTER

            MEASURED WIND GUST OF 58 MPH AT SWEETWATER. REPORTED BY
            SPOTTER.

&&

CAC/GRC
Local storm report, May 28, 3:56 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
356 PM EDT FRI MAY 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             OLIVER SPRINGS          36.04N 84.34W
05/28/2010  E0.88 INCH       ROANE              TN   TRAINED SPOTTER

            NICKLE SIZE HAIL AT OLIVER SPRINGS. REPORTED BY SPOTTER.

&&

CAC/GRC
Local storm report, May 28, 4:01 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
401 PM EDT FRI MAY 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             OLIVER SPRINGS          36.04N 84.34W
05/28/2010  E1.00 INCH       ROANE              TN   TRAINED SPOTTER

            QUARTER SIZE HAIL AT OLIVER SPRINGS. REPORTED BY SPOTTER.

&&

CAC/GRC
Local storm report, May 28, 4:03 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
403 PM EDT FRI MAY 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             NEW MARKET              36.10N 83.55W
05/28/2010  E1.00 INCH       JEFFERSON          TN   TRAINED SPOTTER

            NICKEL TO QUARTER SIZED HAIL. REPORTED BY SPOTTER.

&&

CAC/GRC
Special weather statement, May 28, 4:05 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
405 PM EDT FRI MAY 28 2010

VAZ002-005-006-282045-
RUSSELL VA-SCOTT VA-WISE VA-
405 PM EDT FRI MAY 28 2010

...SIGNIFICANT WEATHER ADVISORY FOR WISE...RUSSELL...CITY OF NORTON
AND SCOTT COUNTIES UNTIL 445 PM EDT...

AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF CLEVELAND...OR 11 MILES WEST
OF LEBANON...MOVING WEST AT 5 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WISE...NORTON...GATE
CITY...WEBER CITY...CASTLEWOOD...ST. PAUL...COLLINGWOOD...
DUNGANNON...COEBURN...NICKELSVILLE...FORT BLACKMORE AND HILTONS.
Local storm report, May 28, 4:08 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
408 PM EDT FRI MAY 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     2 SW LEBANON            36.88N 82.10W
05/28/2010                   RUSSELL            VA   EMERGENCY MNGR

            6 TREES DOWN.

&&

CAC/GRC

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 1:45 PM EDTSevere Thunderstorm WarningMRXWashington60 min
May 28, 2:58 PM EDTSevere Thunderstorm WarningMRXScott47 min
May 28, 3:10 PM EDTAreal Flood AdvisoryMRXRussell3 hr
May 28, 3:11 PM EDTSevere Thunderstorm WarningMRXRussell, Washington34 min
May 28, 4:18 PM EDTSevere Thunderstorm WarningMRXLee27 min
May 28, 4:38 PM EDTAreal Flood AdvisoryMRXScott3 hr
May 28, 5:17 PM EDTAreal Flood AdvisoryMRXLee3 hr

Nearby

Flash Flood Warnings in Virginia, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.